West Virginia, 2003

Flooding and Heavy Rain in West Virginia, February 22 to 23, 2003

February 22 to 23, 2003 · NWS LWX · 8 events in 8 counties and zones

5 to 3 inches of rain that fell between the evening of the 21st and the morning of the 23rd and snow melt from the massive snowstorm of 14-18 February led to widespread flooding. In Berkeley County, Tuscarora Creek was swollen in Martinsburg.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A combination of 1.5 to 3 inches of rain that fell between the evening of the 21st and the morning of the 23rd and snow melt from the massive snowstorm of 14-18 February led to widespread flooding. In Berkeley County, Tuscarora Creek was swollen in Martinsburg. In Hampshire County, flooding was reported on roads near Springfield. In Grant County, 2 basements were flooded in Petersburg. A mobile home in Hinkle Hollow was damaged by flood waters. Minor flood damage was reported on a road in Sites Hollow. Along Route 220 North, a chain link fence was moved 20 feet by a mud slide. In Hardy County, urban road flooding occurred . Small creek flooding was reported due to ice jams in the eastern side of the county. In Morgan County, the Cacapon River deposited large ice chunks at Kilgore Road in Largent which caused the road to be flooded by 3 feet of water. The Rock Ford Road bridge over the Cacapon River was flooded out, trapping 15 families. Ice piled up on the bridge and it took road crews over a day to clear the jam to make the bridge passable. In Jefferson County, drivers had to be rescued when their vehicles stalled in high water on Bloomery Road. Avon Bend Road was flooded by the Shenandoah River and a motorist had to be rescued when his car became stalled in flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 22, 4:00 AM EST, 4 hours earlier.

Area forecast discussion, Feb 22, 4:00 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 AM EST SAT FEB 22 2003

...SHORT TERM...TODAY THRU SUN...

RADAR SHOWS FIRST AREA OF LIFT APPROACHING SW CWA ATTM. PRECIP ASSOC
WITH STRONG WAA...UL DIV...AND 500-700MB VVEL. CENTER OF LIFT WILL
BE OVER CWA BETWEEN 12Z AND 02Z TONIGHT. PERIODS OF RAIN WILL
RESULT. QPF WILL AVERAGE AROUND AN INCH THRU THIS EVE...WITH LOCALLY
HIGHER AMNTS N AND NW CWA NEAR THETA E RIDGE AND CLOSER TO PATH OF
LOW. FLOOD WATCH WILL REMAIN IN EFFECT IN ALL BUT FAR S CWA THRU SUN
MORN.

SOUNDINGS ALSO SHOW THE POTENTIAL FOR CONVECTION DUE THE STRENGTH OF
THE LIFT AND SPEED SHEER DUE TO LLJET AS HIGH AS 50 KTS THIS
AFT/EVE. HOWEVER...ANY CONVECTION WOULD BE ELEVATED DUE TO THE COLD
AIR DAMMING IN PLACE /SOUNDINGS SHOW STEEP INVERSION JUST OFF SFC
THRU SUN AM FROPA/. THE CONCENTRATED LIFT MOVES E OF CWA BY MIDNIGHT
TONIGHT AND CWA WILL BE LEFT WITH SCT SHRA DURING PRE DAWN HOURS.
PRECIP WILL END AT FROPA TIME E OF MTNS WITH DOWNSLOPE WINDS TAKING
OVER. SCT SHSN ON RIDGES POST FROPA SUN.

GUSTY WINDS FROM THE LOW LEVEL JET MAY START TO MIX DOWN THIS
EVENING AT ELEVATIONS ABOVE 2KFT AS THE WARM FRONT MOVES THROUGH.
REST OF CWA WILL NOT SEE MIXDOWN UNTIL FROPA WHICH WILL BE BETWEEN 5
AM AND 9 AM FROM NW TO SE CWA SUN MORN. DUE TO THE STRENGTH OF THE
CAA /850MB TEMPS DROP 15 DEGREES IN 12 HOURS SUN MORN/...RAPIDLY
DEEPENING LOW PRES...AND WNW 850MB WINDS OF 55KTS...WINDS WILL
INCREASE TO 30 TO 40 MPH ACROSS MOST OF CWA AT FROPA TIME. HIGHER
ELEVATIONS MAY SEE GUSTS TO 60 MPH SUN MORN. HAVE ISSUED HIGH WIND
WATCH FOR SUNDAY ALL ZONES.

REGARDING TEMPS...THE MERCURY WILL HAVE A HARD TIME RISING TODAY
WITH THE SIG COLD AIR DAMMING AND SNOW PACK. HAVE UNDERCUT GUIDANCE.
TEMPS SHUD STAY STEADY TONIGHT AS A WARM FRONT PUSHES THRU CWA FROM
N TO S. TEMPS MAY EVEN RISE A BIT AT HIGHER ELEVATIONS. HIGHS SUNDAY
WILL BE SET IN THE MORNING AT FROPA THEN REMAIN STEADY OR SLOWLY
FALL SUN AFT. GUIDANCE TEMPS LOOKED TOO HIGH ON SUNDAY WITH SUCH
STRONG ADVECTION AND LEFTOVER SNOWPACK SO UNDERCUT THEM
AGAIN.

THANKS FOR COORD CTP...PHL...RNK...AKQ.

MMARGRAF

LONG TERM (SUN NIGHT THROUGH FRI)

THE ACTIVE PATTERN WILL CONTINUE THROUGH THE PERIOD WITH SEVERAL
S/WAVES MOVING ACROSS THE REGION. THE LEAD AND STRONGEST S/WAVE WILL
BE EAST OF THE AREA SUN EVENING. STRONG GUSTY WINDS AT THE START OF
THE PERIOD WILL DECREASE SUN EVENING. WEAK RIDGING IS PROGGED TO SET
UP SUN NIGHT...AND MOVE QUICKLY TO THE EAST BY MON MORNING. AT THAT
TIME...MOISTURE WILL START TO INCREASE AHEAD OF THE NEXT S/WAVE.
ENOUGH MOISTURE AND LIFT EXPECTED FOR CHANCE OF SNOW (THE BEST
CHANCE WILL BE OVER THE WEST AND NORTH ZONES). QPF AMOUNTS WITH THIS
SYSTEM WILL BE LIGHT AND AVERAGE LESS THAN ONE TENTH INCH. IN
SIMILAR FASHION...EXPECT ANOTHER CHANCE FOR SNOW WED. FOR THU AND
FRI...EXPECT A RAIN SNOW MIX.  PRECIP THU MORNING WILL START OFF AS
SNOW BEFORE CHANGING OVER TO RAIN. PRECIP MAY CHANGE BACK OVER TO
SNOW EARLY FRI BEFORE ENDING.

WITH REGARD TO TEMPERATURES AND POPS...MEX READINGS LOOK REASONABLE.
WILL VARY AROUND THOSE. THE COLDEST NIGHT WILL BE TUE NIGHT WITH
AIR MASS MODIFYING DURING THE LATTER HALF OF THE WEEK. BASED ON
LATEST TRENDS...ADDED POPS TO DAY 7 AND ADJUSTED TEMPS TO ACCOUNT
FOR THE PRECIP TYPE.

CPW

.LWX...
DC...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONE DCZ001.

HIGH WIND WATCH FROM 500 AM EST SUNDAY UNTIL 500 PM EST SUNDAY FOR
ZONE DCZ001.

DENSE FOG ADVISORY UNTIL 900 AM EST SATURDAY FOR ZONE DCZ001.

MD...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014.

HIGH WIND WATCH FROM 500 AM EST SUNDAY UNTIL 500 PM EST SUNDAY FOR
ZONES MDZ002>003...MDZ004>007...MDZ009>011...MDZ013>014...MDZ016>018.

DENSE FOG ADVISORY UNTIL 900 AM EST SATURDAY FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.

VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES VAZ021...
VAZ025>031...VAZ042...VAZ053>054.

HIGH WIND WATCH FROM 500 AM EST SUNDAY UNTIL 500 PM EST SUNDAY FOR
ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.

DENSE FOG ADVISORY UNTIL 900 AM EST SATURDAY FOR ZONES VAZ021...
VAZ025>031...VAZ036>042...VAZ050>057.

WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES WVZ048>055.

HIGH WIND WATCH FROM 500 AM EST SUNDAY UNTIL 500 PM EST SUNDAY FOR
ZONES WVZ048>055.

DENSE FOG ADVISORY UNTIL 900 AM EST SATURDAY FOR ZONES WVZ048>055.
Hazardous weather outlook, Feb 22, 5:40 AM EST, 2 hours 20 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-231700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE COMBINATION OF MELTING SNOW...HEAVY RAIN...AND LIGHT WINDS HAS
CAUSED DENSE FOG TO FORM EARLY THIS MORNING. A DENSE FOG ADVISORY IS
IN EFFECT THROUGH 7 AM. GUSTY WINDS WILL DISSIPATE THE FOG BY MID
MORNING.

A HIGH WIND WARNING IS IN EFFECT THROUGH 5 PM TODAY. A COLD FRONT
WILL PASS THROUGH THE REGION THIS MORNING. STRONG WEST WINDS WILL
MIX DOWN AS THE FRONT MOVES THROUGH. WINDS OF 30 TO 40 MPH ARE
EXPECTED WITH GUSTS TO 60 MPH POSSIBLE. ABOVE 2500 FEET...LOCALLY
HIGHER WINDS ARE POSSIBLE. TREES AND POWER LINES MAY BE DOWNED BY
THE WINDS...ESPECIALLY SINCE THE SOIL IS SATURATED BY HEAVY RAIN AND
SNOWMELT. WINDS WILL DIMINISH RAPIDLY THIS EVENING AS HIGH PRESSURE
BUILDS IN.

.DAYS TWO THROUGH SEVEN...

A WEAK IMPULSE WILL BRING A CHANCE FOR LIGHT SNOW SHOWERS TO THE
AREA ON MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND SUNDAY.

MMARGRAF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood, 2 heavy rain. Local standard time, as filed.

Flood, Berkeley

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Berkeley forecast zone
Reported by
NEWSPAPER
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

Flood, Hampshire

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Hampshire forecast zone
Reported by
NEWSPAPER
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Flood, Grant

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Grant forecast zone
Reported by
NEWSPAPER

Flood, Hardy

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Hardy forecast zone
Reported by
NEWSPAPER
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

Flood, Morgan

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Morgan forecast zone
Reported by
NEWSPAPER
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

Flood, Jefferson

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Jefferson forecast zone
Reported by
NEWSPAPER
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

Heavy Rain, Pendleton

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Pendleton County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

Heavy Rain, Mineral

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Mineral County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342375, 5342376, 5342377, 5342378, 5342379, 5342380, 5342381, 5342382.